High Wind, Harding
- When
- May 12, 10:30 PM MST
- Where
- Harding forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A cold front brought gusty west winds to much of western South Dakota. The strongest winds developed across far northwestern South Dakota during the overnight hours, where some gusts to 65 mph were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front brought gusty west winds to much of western South Dakota. The strongest winds developed across far northwestern South Dakota during the overnight hours, where some gusts to 65 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 9:49 PM MST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1049 PM MDT Thu May 12 2022
.UPDATE...
Issued at 711 PM MDT Thu May 12 2022
With winds and gusts decreasing as expected across swrn and s
cntrl SD, have allowed the Wind Advisory to expire. Rest of fcst
generally remains on track. As cyclone deepens rapidly to our N/E
tonight, winds should increase across much of the area. Some
high-res models (along with NBMv4.1) continue to show the
potential for very strong gusts, particularly after 03z, over
portions of the Black Hills. This is consistent with 50+ kt winds
below 1000 ft AG topped with a relatively deep layer of 60-70 kt
flow in RAP/HRRR/GFS BUFR soundings. Will continue to monitor
trends and consider necessity of additional headlines.
&&
.DISCUSSION...(This Evening Through Thursday)
Issued at 111 PM MDT Thu May 12 2022
Semi-zonal perturbed flow will persist into next week as several
impulses eject out of the anchored upper low in the Gulf of
Alaska. Compact deep upper trough rotating through the region this
afternoon. Dry line trough will support a line of showers and
thunderstorm through the western half of the FA this afternoon,
with small hail and gusty winds possible in stronger cells. SB
CAPE is very limited there, less than 100 J/kg most areas. Further
east in scentral SD, deep layer moisture is in place attm. A
cluster of thunderstorms has developed in KS/NE in association
with the next upper impulse, which will expand as it moves
northeast, becoming the main driving force for severe weather.
Nearly all hires models keep this cluster of storms to the ESE of
Tripp county. However, some cams do develop TS on the backside of
this cluster late this afternoon as the dryline shifts east. This
will be the small window for severe TS in the FA, mainly just
Tripp county. Otherwise, the severe threat will remain east of the
FA. Main upper low and associated deformation zone will support
steady rain over mainly the NW FA tonight as the system lifts NE
and wraps up. Main impact from this system tonight with be strong
synoptic winds across NW SD, with warning levels expected there as
models have trended much stronger per winds. Have opted for a
high wind warning mostly for tonight there, with a wind adv on the
edge. Main area for winds will be Harding and Perkins counties
where gusts over 65 mph will be possible tonight. Further south,
mixing of strong winds down will be more conditional. Upper cold
pool will time over the region Friday although moisture will be
limited. This will support slight chances for shra, maybe a few
thunderstorms in the afternoon, with gusty winds possible given
inverted-V profiles. After a cool dry night Friday, with patchy
frost possible in northeast WY, things will dry out this weekend
although a weak impulse could support a few showers, mainly Sat
night into Sunday morning. A sfc front will then stall over the
region next week, supporting a potentially more active pattern as
impulses traverse the front and support shra/ts chances at times
next week. Seasonal temps can be expected through most of the
period, with highs in the 60s and 70s, possibly slightly cooler if
a stronger frontal push occurs mid next week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1049 PM MDT Thu May 12 2022
Lingering MVFR to LIFR conditions over portions of the Black
Hills, far northeastern WY, and northwestern SD should gradually
improve through the morning. VFR conditions will likely prevail
at most locations aside from far northwestern SD by 12z. Scattered
SHRA/TSRA are expected beginning around 18z, which could bring
localized MVFR conditions. Strong westerly winds are anticipated
tonight through tomorrow morning, particularly over northwestern
SD. Some strong low-level wind shear will also be possible tonight
into the morning, primarily across the west central SD plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until noon MDT Friday for SDZ014-025-072-073.
High Wind Warning until noon MDT Friday for SDZ001-002-012-013.
WY...None.
&&
Update...Sherburn
DISCUSSION...JC
AVIATION...SherburnHazardous Weather Outlook National Weather Service Rapid City SD 556 AM MDT Thu May 12 2022 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-131300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 556 AM MDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a good chance for showers and thunderstorms, especially this afternoon into the early evening hours. Severe thunderstorms are not expected, but a strong storm or two with small hail and gusty winds is possible this afternoon. Gusty westerly winds will develop behind a passing cold front today. Some gusts of 40 to 50 mph are possible this afternoon and evening, especially across northwest South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Friday afternoon, especially across the Black Hills area and northwest South Dakota. Severe thunderstorms are not expected at this time, but small hail and gusty winds are possible with a stronger storm or two. Gusty westerly winds are possible again on Friday, especially across northwest South Dakota, where some gusts of 40 to 50 mph look possible in the late morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-131300- Mellette-Todd-Tripp- 656 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Chances for showers and thunderstorms will continue today, mainly during the afternoon. There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong wind gusts. Gusty westerly winds will develop behind a passing cold front later today. Gusts of up to around 45 mph are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 PM MDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
05/12/2022 M51 MPH TRIPP SD MESONET
0937 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
05/12/2022 M54 MPH MEADE SD MESONET
0956 PM NON-TSTM WND GST 1 NNE FAITH 45.03N 102.02W
05/12/2022 M52 MPH MEADE SD ASOS
&&
KDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1107 PM MDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
05/12/2022 M51 MPH HARDING SD ASOS
1041 PM NON-TSTM WND GST 1 NNE FAITH 45.03N 102.02W
05/12/2022 M54 MPH MEADE SD ASOS
&&
KDSThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015920, 1015922, 1015921.